Alert archive / Tennessee / Wind Advisories in 2020
Wind Advisory 16, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at May 8, 2020, 3:56 AM EDT for 5 counties in Tennessee. It took effect at May 8, 2020, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 3:56 AM EDT (07:56 UTC)
- In effect from
- May 8, 2020, 11:00 AM EDT
- Expired
- May 8, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS74 KMRX 080756 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 356 AM EDT Fri May 8 2020 TNZ041-043-072-074-087-082000- /O.UPG.KMRX.HW.A.0005.200508T1500Z-200509T0000Z/ /O.NEW.KMRX.WI.Y.0016.200508T1500Z-200509T0000Z/ /O.UPG.KMRX.FZ.A.0002.200509T0400Z-200509T1400Z/ /O.NEW.KMRX.FZ.W.0003.200509T0400Z-200509T1400Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 356 AM EDT Fri May 8 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT SATURDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the Wind Advisory, southwest winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...For the Freeze Warning, from midnight tonight to 10 AM EDT Saturday. For the Wind Advisory, from 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ NCZ060-061-TNZ012>018-035-042-044>047-081-082-102-VAZ001-002-005- 006-008-082000- /O.UPG.KMRX.FZ.A.0002.200509T0400Z-200509T1400Z/ /O.NEW.KMRX.FZ.W.0003.200509T0400Z-200509T1400Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Northwest Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Sequatchie-Bledsoe-East Polk- Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Greeneville, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 356 AM EDT Fri May 8 2020 /256 AM CDT Fri May 8 2020/ ...FREEZE WARNING IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 10 AM EDT /9 AM CDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From midnight EDT /11 PM CDT/ tonight to 10 AM EDT /9 AM CDT/ Saturday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TNZ036>040-067>071-073-083>086-101-082000- /O.NEW.KMRX.FR.Y.0008.200509T0400Z-200509T1400Z/ Anderson-Union-Grainger-Hamblen-Northwest Cocke-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Rhea-Meigs-McMinn- Northwest Monroe-West Polk- Including the cities of Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, and Reliance 356 AM EDT Fri May 8 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of east Tennessee. * WHEN...From midnight tonight to 10 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
829 WWUS74 KMRX 081848 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 248 PM EDT Fri May 8 2020 TNZ041-043-072-074-087-090500- /O.CON.KMRX.FZ.W.0003.200509T0400Z-200509T1400Z/ /O.CON.KMRX.WI.Y.0016.000000T0000Z-200509T0000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 248 PM EDT Fri May 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT SATURDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the Wind Advisory, southwest winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...For the Freeze Warning, from midnight tonight to 10 AM EDT Saturday. For the Wind Advisory, from 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ NCZ060-061-TNZ012>018-035-042-044>047-081-082-102-VAZ001-002-005- 006-008-090500- /O.CON.KMRX.FZ.W.0003.200509T0400Z-200509T1400Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Northwest Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Sequatchie-Bledsoe-East Polk- Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Greeneville, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 248 PM EDT Fri May 8 2020 /148 PM CDT Fri May 8 2020/ ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 10 AM EDT /9 AM CDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From midnight EDT /11 PM CDT/ tonight to 10 AM EDT /9 AM CDT/ Saturday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TNZ036>040-067>071-073-083>086-101-090500- /O.CON.KMRX.FR.Y.0008.200509T0400Z-200509T1400Z/ Anderson-Union-Grainger-Hamblen-Northwest Cocke-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Rhea-Meigs-McMinn- Northwest Monroe-West Polk- Including the cities of Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, and Reliance 248 PM EDT Fri May 8 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of east Tennessee. * WHEN...From midnight tonight to 10 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 8, 3:43 AM EDT, 13 minutes earlier.
Area forecast discussion, May 8, 3:43 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
343 AM EDT Fri May 8 2020
.SHORT TERM (Today and Tonight)...
Upper trough amplifies across the Great Lakes and Eastern CONUS on
Friday as a shortwave dives south and phases with a southern
system. A strong, late season cold front will be moving southeast
across the Ohio Valley this morning and will reach the Tennessee
Valley and Southern Appalachians by late afternoon. A coupled jet
structure will provide strong support for synoptic lift to our
north across portions of KY, OH, and WV this afternoon, and
widespread convection is expected to our south. Strong ascent will
be likely along and ahead of the surface front across our area,
but overall, precip totals are expected to be limited and may be
highly influenced by how much convection develops to our south
during the afternoon. Regardless, widespread cloud cover is
expected with rain increasing ahead of the front during the
afternoon hours.
In the wake of the front, winds shift to the NW with upslope
orographic lift across the higher elevations. This will produce
some rain and snow showers through tonight and early Saturday
morning. Totals are expected to be light, but there may be up to
about one inch across the highest elevations above 5k ft. NAEFS
ensembles indicate 850mb to near surface temperatures being at a
minimum compared to climatology which favors unseasonably cold
weather and record lows. Minimum temperatures are forecast to be
about 20 degrees below normal. The current record lows for Friday
night/Saturday morning are below:
Date Chattanooga Knoxville Tri-Cities Oak Ridge
05-09 35(1960) 36(1947) 30(1947) 36(1984)
These near record cold temperatures will favor frost and freeze
conditions, so measures should be taken to protect sensitive
vegetation from the cold. However, the extent of possible frost
conditions will be greatly dependent on winds late tonight. If
they become more calm for several hours before sunrise,
temperatures may quickly drop leading to more widespread freeze
issues, especially across sheltered valleys, within the very dry,
Arctic airmass.
JB
.LONG TERM (Saturday through Thursday)...
The extended range forecast kicks off on Saturday morning amidst
postfrontal caa across the OH/TN Valleys with cold high pressure
building. At fcst initialization, clear skies and light/calm flow
combined with the aforementioned ca will favor frost/freeze
conditions across much of the area. Moving on through Saturday
into Sunday, nwly H5 flow will become more zonal as the trough
base flattens, all ahead of a shortwave trough digging across the
Upper Midwest. This feature will force the surface ridge to the
east Saturday night allowing for a brief return to sly waa for
Sunday, albeit with another night of frost/freeze conditions
possible for some areas. Little/no moisture out ahead of this
system looks to prevent any precipitation leading up to the
passage of the wave, while some upper forced showers are possible
closer to the wave across portions of southwestern VA and extreme
northeast TN. Guidance indicates another shortwave looking to
rotate through the mean trough flow immediately behind the first
wave on Monday, however with some uncertainty regarding any
moisture/precip placement.
Otherwise, another weak cold fropa will follow into Tuesday as
cool/dry high pressure advects back into the region before sliding
east of the Appalachians by midweek favoring another return to sly
waa, perhaps with some light shower activity in association with the
warm fropa (and/or weak upglide). By weeks end the upper flow really
looks to modify as the east coast trough finally lifts in favor of
H5 ridging which suggests a warming trend and perhaps more diurnally
favored pops. Temperatures through the period kick off cold as
noted above, oscillating warm/cold ahead of and behind each of the
aforementioned early week waves, then finally warming nicely into
Thursday.
CDG
&&
.AVIATION...
06Z TAF DISCUSSION.
Rain increases during the day with low cigs and vis at all TAF
sites. Conditions deteriorate around mid-day with MVFR and IFR
conditions by the afternoon. Rain showers decrease late in the
period but MVFR and IFR cigs will remain at TYS, and especially
TRI, through the end of the period.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 61 37 61 38 70 / 80 20 0 0 10
Knoxville McGhee Tyson Airport, TN 59 34 57 36 67 / 80 40 0 0 10
Oak Ridge, TN 57 33 59 36 68 / 90 30 0 0 10
Tri Cities Airport, TN 57 32 53 31 64 / 90 60 20 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
Cherokee-Clay.
TN...Freeze Warning from midnight EDT /11 PM CDT/ tonight to 10 AM
EDT /9 AM CDT/ Saturday for Bledsoe-Blount Smoky Mountains-
Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Hancock-
Hawkins-Johnson-Morgan-Northwest Carter-Northwest Greene-
Scott-Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Washington.
Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier
Smoky Mountains-Southeast Greene-Southeast Monroe.
Frost Advisory from midnight tonight to 10 AM EDT Saturday for
Anderson-Grainger-Hamblen-Jefferson-Knox-Loudon-McMinn-
Meigs-North Sevier-Northwest Blount-Northwest Cocke-
Northwest Monroe-Rhea-Roane-Union-West Polk.
VA...Freeze Warning from midnight tonight to 10 AM EDT Saturday for
Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, May 8, 3:50 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 350 AM EDT Fri May 8 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 350 AM EDT Fri May 8 2020 /250 AM CDT Fri May 8 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Wind Advisory is in effect for the mountains on Friday. Wind gusts to 50 mph will be possible. Light snow will be possible across the highest elevations tonight with one-half inch possible above 3500 feet and about one inch accumulation possible generally above 5000 feet. Near record cold temperatures will present frost and freeze risks across much of the area tonight and Saturday morning. A Frost Advisory and Freeze Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of frost and freeze conditions are expected on Saturday night with frost most likely in the central and southern valley, while freeze conditions will prevail elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:56 AM EDT | Frost Advisory | MRX | Anderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 10 more | 30 hr |
| May 8, 3:56 AM EDT | Freeze Warning | MRX | Bledsoe, Blount, Campbell, Carter, Claiborne, Cocke and 13 more | 30 hr |
Nearby
Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.